We exist to improve the lives
of everyone affected by epilepsy

Research links oestrogen to seizure increase

18 December, 2002

New research, presented to the annual meeting of the American Epilepsy Society, suggests a link between women taking oestrogen-containing compounds, such as oral contraceptives, and worsening or more frequent seizures, possibly having implications on what types of contraceptives doctors prescribe for women with epilepsy.

"While not conclusive, these studies show that a link can be implicated between oestrogen intake and worsening epilepsy," said Dr. Pavel Klein, associate professor of neurology at Georgetown University Medical Center in Washington. "If we have patients with epilepsy, we should certainly be studying if epilepsy is sensitive to hormones, and if so, we've got to be cautious in using oestrogen-containing oral contraceptives."

The researchers studied 183 women with epilepsy between the ages of 17 and 55, roughly half of whom had never used oral contraceptives. Among those who did, the duration of usage ranged from 2 months to 14 years. Approximately 20 per cent of women in the study had worsening of seizures when using oestrogen-containing contraceptives. However, women using injectible or implantable long-term progesterone contraceptive methods saw no worsening of seizures.

"The study couldn't pinpoint a specific type of oestrogen because too many types were used to get any meaningful statistical analysis," said Klein. "As practitioners, we need to be cautious."